Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jan 23, 2016, 4:47 PM PST for Butte County, Glenn County, Tehama County, California. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2016, 4:47 PM PST (00:47 UTC)
- Expired
- Jan 23, 2016, 5:30 PM PST
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Butte County, CA, Glenn County, CA, Tehama County, CA
The radar
The Beale AFB radar (KBBX), 57 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 4:50 PM PST | FUNNEL CLOUD | 5 S Corning, CA | TWO FUNNEL CLOUDS WERE OBSERVED ABOUT 1/2 MILE AWAY FROM THE OBSERVER. ONE FUNNEL CAME CLOSE TO THE GROUND BUT COULD NOT CONFIRM A TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137 WUUS56 KSTO 240047 SVRSTO CAC007-021-103-240130- /O.NEW.KSTO.SV.W.0002.160124T0047Z-160124T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 447 PM PST SAT JAN 23 2016 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GLENN COUNTY IN CENTRAL CALIFORNIA... SOUTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA... WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA... * UNTIL 530 PM PST * AT 444 PM PST...DOPPLER RADAR CONTINUES TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE AMOUNTS OF HAIL UP TO QUARTER SIZE. THIS STORM WAS LOCATED NEAR CORNING...AND MOVING SOUTH AT 12 MPH. * LOCATIONS IMPACTED INCLUDE... I5 NEAR CORNING...ORLAND...NORD AND HAMILTON CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF HAIL AND HEAVY RAIN ALONG WITH NUMEROUS CAR ACCIDENTS. AVOID TRAVEL ON AREA ROADS SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3994 12221 3995 12210 3971 12188 3968 12223 TIME...MOT...LOC 0044Z 344DEG 14KT 3985 12215 $$ EK
2 follow-up statements
095 WWUS56 KSTO 240120 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 520 PM PST SAT JAN 23 2016 CAC007-021-103-240130- /O.CON.KSTO.SV.W.0002.000000T0000Z-160124T0130Z/ GLENN CA-TEHAMA CA-BUTTE CA- 520 PM PST SAT JAN 23 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PST FOR NORTHEASTERN GLENN...SOUTHEASTERN TEHAMA AND WEST CENTRAL BUTTE COUNTIES... AT 517 PM PST...A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL WAS LOCATED NEAR ORLAND...MOVING SOUTH AT 12 MPH. LOCATIONS IMPACTED INCLUDE... ORLAND AND HAMILTON CITY AND ADJACENT PORTIOS OF I5. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAKENING WITH THIS SYSTEM. HOWEVER...THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF HAIL AND VERY HEAVY RAIN AND STILL HAS THE POTENTIAL TO PRODUCE MORE OF THESE. AVOID DRIVING IF POSSIBLE. TAKE SHELTER INSIDE OF A STURDY BUILDING. && LAT...LON 3982 12218 3985 12208 3971 12188 3968 12223 TIME...MOT...LOC 0117Z 344DEG 14KT 3973 12210 $$ EK
618
WWUS56 KSTO 240132
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
532 PM PST SAT JAN 23 2016
CAC007-021-103-240140-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-160124T0130Z/
GLENN CA-TEHAMA CA-BUTTE CA-
532 PM PST SAT JAN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLENN...
SOUTHEASTERN TEHAMA AND WEST CENTRAL BUTTE COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
THE STORM IS NEAR ORLAND...AND MOVING SOUTH AT 10 MPH...JUST EAST OF
INTERSTATE 5 AND MOVING IN RURAL AREAS BETWEEN ARTOIS AND ORD BEND.
LAT...LON 3982 12218 3985 12208 3971 12188 3968 12223
TIME...MOT...LOC 0124Z 344DEG 14KT 3973 12210
$$
JHMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:01 PM PST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 23, 3:01 PM PST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 301 PM PST SAT JAN 23 2016 .SYNOPSIS... Showers and isolated thunderstorms will continue into this evening. Drier weather is expected for most of next week. && .DISCUSSION... Severe weather threat being realized across the northern Sacramento Valley this afternoon with the activity near Red Bluff showing rotation and deviant motion to the mean flow. High- resolution models continue to focus the severe threat in this area (centered on Tehama County) through the early evening hours where instability and low-level shear will be maximized as a trailing short-wave indicated on WV imagery moves across NorCal. Showers will gradually taper off over the northern Sierra through the evening with only minor additional snowfall accumulation expected. Have cancelled the winter storm warning. Another short-wave slides southeastward over the eastern Pacific ridge later Sunday into early Monday and may bring some light precipitation. Otherwise, relatively quiet weather expected for the region into mid-week. && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday) Mainly dry conditions Wednesday into Thursday morning with high pressure aloft. Patchy valley fog is likely in the morning. Next storm moves into NorCal Thursday afternoon/evening with light precipitation. Models indicate that the wet pattern will continue Friday into Saturday Forecast with good confidence. JBB && .AVIATION... Thunderstorms currently developing near the KRDD and KRBL vicinity. Other TAF sites could be impacted by VCTS this afternoon into early evening. Expect a mix of VFR/MVFR conditions as scattered showers impact the valley/foothills with MVFR/IFR in snow showers over the mountains. TAF site winds S to SW ranging 10 to 20 kts...locally gusty near thunderstorms. JBB && .STO Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Jan 23, 1:25 PM PST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 125 PM PST SAT JAN 23 2016 CAZ015-066-068-232200- WESTERN PLUMAS COUNTY/LASSEN PARK CA- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA- NORTHERN SACRAMENTO VALLEY CA- 125 PM PST SAT JAN 23 2016 ...SPECIAL WEATHER STATEMENT... AT 121 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS OVER THE NORTHERN SACRAMENTO VALLEY EXTENDING FROM SOUTHWEST OF RED BLUFF TO NEAR COTTONWOOD TO EAST OF MILLVILLE... AND MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. LAT...LON 4067 12161 3997 12169 4001 12254 4063 12227 TIME...MOT...LOC 2121Z 318DEG 46KT 4059 12209 4004 12246
Special weather statement, Jan 23, 2:20 PM PST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 220 PM PST SAT JAN 23 2016 CAZ015-232300- NORTHERN SACRAMENTO VALLEY CA- 220 PM PST SAT JAN 23 2016 ...SPECIAL WEATHER STATEMENT... AT 215 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF RED BLUFF MOVING SLOWLY EAST AT 5 TO 10 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. RADAR INDICATES WEAK ROTATION AT THIS TIME...SO A BRIEF FUNNEL CLOUD MAY BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... RED BLUFF. MOVE INDOORS IF THREATENING WEATHER APPROACHES. LAT...LON 4002 12245 4022 12235 4023 12219 4003 12220 TIME...MOT...LOC 2218Z 239DEG 49KT 4021 12216
Local storm report, Jan 23, 3:28 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
328 PM PST SAT JAN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 4 S RED BLUFF 40.12N 122.24W
01/23/2016 M0.50 INCH TEHAMA CA PUBLIC
HALF INCH HAIL FALLING ON INTERSTATE 5. HAIL IS 3 INCHES
DEPTH ON ROADWAY.
&&
KSWANBERLocal storm report, Jan 23, 3:48 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
348 PM PST SAT JAN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM FUNNEL CLOUD 7 SW RED BLUFF 40.10N 122.33W
01/23/2016 TEHAMA CA PUBLIC
FUNNEL CLOUD MOVING EAST AT 10 MPH TOWARD RICHFIELD
&&
KSWANBERLocal storm report, Jan 23, 4:19 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
419 PM PST SAT JAN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 3 N CORNING 39.97N 122.18W
01/23/2016 M0.75 INCH TEHAMA CA PUBLIC
LOTS OF HAIL ON THE GROUND
&&
KSWANBERLocal storm report, Jan 23, 4:34 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
434 PM PST SAT JAN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM FLOOD CORNING 39.93N 122.18W
01/23/2016 TEHAMA CA PUBLIC
STREET FLOODING ON 10TH STREET IN CORNING AND 1/4 INCH
HAIL
&&
KSWANBERThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 5:35 PM PST | Special Weather Statement | STO | Glenn | 40 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.